Tornadoes · United States · Virginia · 2006
F0 tornado, Paytes to Chancellorsville, Virginia, May 11, 2006
From Paytes to Chancellorsville, this F0 tornado ran 1.0 miles across Spotsylvania County on May 11, 2006, touching down at 5:58 PM EDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 11, 2006
- Touchdown
- 5:58 PM EDT (21:58 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Spotsylvania County
- Touchdown point
- 38.280, -77.670
- Lift-off point
- 38.280, -77.650
- Record number
- 532
What the Weather Service recorded
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
A cold front, combined with a strong upper-level disturbance, caused widespread severe thunderstorms to occur during the afternoon and evening of May 11 across the Mid Atlantic. Most of the active weather occurred east of the Blue Ridge Mountains, and included several weak tornadoes in Northern Virginia.
Tornado touched down near Mastins Corner and continued northeast, lifting near Round Hill 10 minutes later. Damage path was about 5 miles long and 75 yards wide, with damage classified as F0 on the Fujita scale. Some structural damage was noted, mainly due to falling trees and limbs.
A small tornado hit the Fredericksburg Spotsylvania Military Park. This tornado was rated an F0 on the Fujita Scale. All damage observed was to trees only.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the tornado touched down at May 11, 4:15 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 11, 4:15 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 415 PM EDT THU MAY 11 2006 .SHORT TERM /UPDATED FOR REST OF TONIGHT/... TORNADO WATCH #342 HAS BEEN ISSUED UNTIL 02Z. WILL UPDATE ZONES AND SUCH ACCORDINGLY. && .PREV DISCUSSION... /ISSUED 230 PM EDT THU MAY 11 2006/ SHORT TERM /TNGT-FRI/... THIN LN OF PCPN ENTERING ERN W.V....BUT OVR THE MTNS MID ATLC RMNS IN HVY CLD CVR WHICH WOULD PRECLUDE ANY QUICK RISES IN CAPE. IAD VWP IS SHOWING A FAIR AMT OF HELICITY...BUT ID LIKE TO SEE MORE OF THE EQUATION COME TOGETHER IF SVR TSTMS ARE TO DVLP. STILL...SLT RISK OUTLOOK RMNS IN EFFECT FOR THE AREA...WHICH IS COVERED IN THE STMT ISSUED AT MID MRNG. AFTR THIS FNT MOVES TO THE CST ARND MDNGT THINK SKIES WL XPRNC CLRG OVRNGT...AND PTCHY FOG IN THE MRNG. NOT ENOUGH TO MTN IN THE ZNS...ALTHO DO HV IT COVERED IN TAFS. I KEPT THE MRNG HRS FRI POP FREE...AND THEN REINTRODUCED THEM FOR THE AFTN...W/ LOW PRES STACKING UP NW OF THE CWA THINK SELF DESTRUCT SUNSHINE W/ AFTN RW A PSBLTY. 50S E OF MTNS TNGT...45-50 W. L70S E ON FRI..65-70 W. IN CHES BAY/PTMC WATER LVLS RMN ABV NRML AS WE APPROACH FULL MOON. CSTL FLD STMT ISSUED PRVSLY - TUE MRNG HIGH TIDE WL BE A HIGH HIGH TIDE AND COULD CAUSE SOME MINOR FLDG ANNAPOLIS/ALEXANDRIA. WOODY && .LONG TERM /FRI NGT THROUGH THU/... SURFACE LOW PRESSURE REMAINS OVER THE MID ATLANTIC. AN UPPER LOW WILL MOVE FROM THE GREAT LAKES SOUTH OVER THE MID ATLANTIC. THESE TWO FEATURES WILL KEEP A CHANCE OF SHOWERS NEARLY EVERY PERIOD. LOWEST CHANCES ARE THROUGH SUNDAY MORNING...AS THE COLD FRONT PUSHES OUT OF THE REGION AND THE NEXT SYSTEM REMAINS TO THE WEST. A SURFACE LOW WILL DEVELOP SOUTH OF THE FORECAST AREA ON SUNDAY...GIVING LIKELY POPS. WITH THE LOWS STACKED...SURFACE LOW WILL HAVE A HARD TIME MOVING NORTH AND PRECIPITATION CHANCES WILL CONTINUE THROUGH INTO TUESDAY. TEMPERATURES WILL SLOWLY FALL BELOW NORMAL BY THE BEGINNING OF THE WORK WEEK. && .AVIATION... VSBY REDUCTIONS IN RW/TRW INTO EVE HRS...THEN AGAIN IN PRE-DAWN HRS IN FG. && .MARINE...MARGINAL SCA IN EFFECT THRU 10 PM. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 10 PM THURSDAY. && SHORT TERM UPDATE...ALLEN PREVIOUS SHORT TERM...WOODY AVIATION/MARINE...WOODY LONG TERM...ALLEN
Hazardous weather outlook, May 11, 4:23 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 423 PM EDT THU MAY 11 2006 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-121145- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 423 PM EDT THU MAY 11 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TONIGHT A TORNADO WATCH HAS BEEN ISSUED UNTIL 10 PM FOR SOUTHEAST AND CENTRAL VIRGINIA. SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON AND EVENING. THUNDERSTORMS MAY BECOME SEVERE...ESPECIALLY IN THE WATCH AREA. SEE WBCWCNLWX FOR FURTHER DETAILS. DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE STORMS. HEAVY RAINFALL IS EXPECTED EAST OF THE BLUE RIDGE MOUNTAINS THROUGH THIS EVENING...WITH RAINFALL AMOUNTS OF 1 TO LOCALLY 2 INCHES EXPECTED. THIS MAY BE ENOUGH TO CAUSE LOCALIZED MINOR FLOODING PROBLEMS. MINOR COASTAL FLOODING IS POSSIBLE AT TIMES OF HIGH TIDE TODAY AND TONIGHT ON THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY. A SMALL CRAFT ADVISORY HAS BEEN POSTED FOR THE TIDAL POTOMAC RIVER AND THE MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND THIS EVENING. SEA
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Washington/Dulle, VA (KIAD), 12:00Z
10.0 hours before the tornado, 78 km from the path. May 11, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -71197 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 567 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Shannon Airport (EZF), 18 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Sterling radar (KLWX), 79 km away, was scanning. The volume nearest the touchdown began at 21:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 11, 2006
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.